A 64 year old lady was admitted with a 2 day history of feeling generally unwell. Her relatives also reported new onset confusion over these 2 days. Her bloods showed raised inflammatory markers (CRP 110.3 mg/l, WCC 18.2×109/l) hypoalbuminemia (17 g/l), bilirubinemia (55 μmol/l) and a raised alkaline phosphatase (917 IU/l). She had recently been diagnosed with carcinoid syndrome; primary tumour situated in the terminal ileum with liver metastasis and had been deemed unfit for intervention by the specialist carcinoid team in the tertiary centre. She also suffered from chronic pancreatitis but had otherwise been well and living independently. Initial diagnosis was thought to be sepsis secondary to a urinary tract infection with delirium, with or without carcinoid crisis. She was commenced on short acting Octreotide to cover any carcinoid crisis and Tazocin for the urinary tract infection. This therapy resulted in slightly improved inflammatory markers but continued delirium. Patient started having diarrhoea and developed a rash; a diagnosis of Pellagra was postulated and treatment with Vitamin B complex and high protein diet was initiated after liaising with the specialist dietician. But unfortunately the patient passed away after a few days.
Tryptophan is an amino acid which is a precursor for both Niacin and Serotonin. There is diversion of tryptophan to making serotonin in patients with Carcinoid syndrome. This diversion causes decreased protein synthesis and Niacin deficiency leading to clinical manifestations of Pellagra.
Rare Causes of confusion like Vitamin deficiency should be considered in all cases when no other obvious cause is identified. Pellagra should be considered in patients with Carcinoid syndrome. Pellagra is due to deficiency of Niacin and if left untreated can lead to death.